Minnesota, 2023

Damaging Wind in Minnesota, June 1, 2023

June 1, 2023 · NWS FGF · 1 event in 1 county or zone

Storms pushed through NW MN and some in NE ND, but the strongest storms were in Minnesota. Wind gusts around 60 MPH and hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms pushed through NW MN and some in NE ND, but the strongest storms were in Minnesota. Wind gusts around 60 MPH and hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 1, 2:32 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 1, 2:32 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
332 PM CDT Thu Jun 1 2023

.SHORT TERM...(This evening through Friday night)
Issued at 332 PM CDT Thu Jun 1 2023

Key Message

- Hot and slightly more humid weather will continue, with the
  potential for afternoon and evening showers and storms

As of 3 pm, the temperature at Fargo jumped to 97 degrees, tying
the record high for June 1. Spotty showers and storms have been
flaring up, mainly from Fargo up toward the Lake of the Woods.
MLCAPE values are decent, but shear values remain very low. There
may be a weak warm front somewhere over the central Red River
Valley, but the wind flow remains quite weak. Do not see much for
short wave activity either. There could be a severe storm or two,
but for the most part think they will remain on the weaker side.
Most activity should wane again after dark. Another very similar
day is expected on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 332 PM CDT Thu Jun 1 2023

Main challenges for this forecast period is above normal
temperatures and precipitation chances through the period.

Persistent upper level ridge will remain over the forecast area
through most of the period. Daily high temperatures as a result will
remain on the warm side. There remains sufficient low level
moisture, combined with the surface heating, to trigger afternoon
showers and an occasional storm.

For Monday afternoon and evening...a weak backdoor front, associated
with a strong jet max aloft, will cross the valley and will be the
conduit for better chances for precipitation to start the week.

By Tuesday evening, the upper ridge rebounds and scattered afternoon
showers and occasional storms will continue through the end of the
period, with continued warm high temperatures ranging from the upper
80s to low 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 116 PM CDT Thu Jun 1 2023

TSTMs will be the main issue for this set of TAFs again. Although
the chances for any shower or storm hitting a TAF site remain low,
think the best bet would be at KDVL, KGFK, or KTVF. Will mention
VCTS for the late afternoon into early evening period. Other than
that, no issues with ceiling heights, visibilities, or wind speeds
are expected.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 1, 6:06 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
706 AM CDT Thu Jun 1 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
706 AM CDT Thu Jun 1 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop this afternoon and evening. A few storms may be stronger
with gusty winds and small hail the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Active pattern remains in place through the weekend, keeping
thunderstorms in the forecast each day. Isolated strong to severe
storms are possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 1, 3:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
432 PM CDT Thu Jun 1 2023

MNZ009-016-012200-
North Beltrami MN-North Clearwater MN-
432 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of west central
Beltrami and north central Clearwater Counties through 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Jelle, or 35 miles east of Thief River Falls, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Beltrami and north central Clearwater Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4811 9511 4797 9537 4806 9559 4809 9560
      4825 9550 4819 9526
TIME...MOT...LOC 2132Z 135DEG 5KT 4806 9540

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Jun 1, 3:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
438 PM CDT Thu Jun 1 2023

MNZ002-003-NDZ030-039-012200-
Clay MN-Norman MN-Traill ND-Cass ND-
438 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northwestern Clay,
southwestern Norman, northeastern Cass and southeastern Traill
Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms near
Prosper, or 9 miles northwest of Fargo, producing gusty winds
along the leading edge of a gust front moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Casselton, Hillsboro, Harwood, Halstad, Arthur, Hendrum and Hunter.

This includes the following highways...
 Interstate 29 between mile markers 70 and 105.
 Interstate 94 in North Dakota between mile markers 331 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Gusty winds may reach any location within this area without any rain
or lightning.

&&

LAT...LON 4695 9738 4717 9736 4742 9715 4743 9670
      4720 9658 4696 9666 4692 9703 4685 9718
TIME...MOT...LOC 2136Z 135DEG 5KT 4698 9696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 1, 4:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Thu Jun 1 2023

MNZ002-015-012230-
Norman MN-East Polk MN-
500 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northeastern Norman
and south central Polk Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maple Bay, or 36 miles south of Thief River Falls. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erskine, Winger, Mentor, Maple Bay and Rindal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4756 9591 4750 9605 4750 9607 4749 9607
      4743 9620 4770 9627 4771 9602
TIME...MOT...LOC 2159Z 232DEG 2KT 4758 9614

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, Jun 1, 4:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
502 PM CDT Thu Jun 1 2023

MNZ003-NDZ039-012230-
Clay MN-Cass ND-
502 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of southwestern Clay
and southeastern Cass Counties through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Fargo, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Reile's Acres and
Oakport.

This includes the following highways...
 Interstate 29 between mile markers 55 and 72.
 Interstate 94 in North Dakota between mile markers 342 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4671 9672 4672 9696 4698 9700 4698 9675
      4694 9657
TIME...MOT...LOC 2202Z 189DEG 9KT 4680 9680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, Jun 1, 4:07 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 PM CDT Thu Jun 1 2023

MNZ007>009-013-012245-
East Marshall MN-North Beltrami MN-Pennington MN-West Marshall MN-
507 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of eastern Marshall,
western Beltrami and northern Pennington Counties through 545 PM
CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mavie, or 12 miles northeast of Thief River Falls, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thief River Falls, Newfolden, Grygla, Goodridge, Holt, Gatzke and
Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4808 9583 4806 9630 4838 9645 4849 9575
      4835 9540
TIME...MOT...LOC 2207Z 191DEG 17KT 4824 9598

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 1, 4:09 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Thu Jun 1 2023

MNZ001-002-NDZ027-030-012245-
West Polk MN-Norman MN-Traill ND-Grand Forks ND-
509 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northwestern Norman,
southwestern Polk, southeastern Grand Forks and northeastern Traill
Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Climax, or 25 miles southeast of Grand Forks. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crookston, Thompson, Fisher, Buxton, Reynolds, Climax and Shelly.

This includes Interstate 29 between mile markers 106 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 9673 4742 9728 4779 9714 4783 9662
      4771 9635
TIME...MOT...LOC 2209Z 198DEG 3KT 4758 9684

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 41 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 1, 4:20 PM CST to 4:25 PM CST
Where
Polk County, 0.93 mi W of Eldred
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -96.820

There was a 61 mph wind gust reported at the Eldred NDAWN site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098204.